Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 5:16 PM MDT for Arthur County, Grant County, Hooker County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 5:16 PM MDT (23:16 UTC)
- Expired
- Jul 2, 2017, 5:45 PM MDT
- In force
- 29 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Arthur County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:24 PM MDT | HAIL 1 | 17 Se Hyannis, NE | VERY HARD HAIL TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
704
WUUS53 KLBF 022316
SVRLBF
NEC005-075-091-022345-
/O.NEW.KLBF.SV.W.0087.170702T2316Z-170702T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
516 PM MDT SUN JUL 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Arthur County in west central Nebraska...
Southeastern Grant County in west central Nebraska...
Southwestern Hooker County in west central Nebraska...
* Until 545 PM MDT
* At 516 PM MDT, a severe thunderstorm was located 16 miles south of
Whitman, or 17 miles northeast of Arthur, moving southeast at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lena, Green Lake and Cogill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4191 10157 4182 10131 4174 10137 4174 10141
4170 10140 4164 10145 4175 10168
TIME...MOT...LOC 2316Z 296DEG 17KT 4180 10155
HAIL...1.00IN
WIND...<50MPH
$$
ET2 follow-up statements
876
WWUS53 KLBF 022328
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
528 PM MDT SUN JUL 2 2017
NEC005-075-091-022345-
/O.CON.KLBF.SV.W.0087.000000T0000Z-170702T2345Z/
Arthur NE-Grant NE-Hooker NE-
528 PM MDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN ARTHUR...SOUTHEASTERN GRANT AND SOUTHWESTERN HOOKER
COUNTIES...
At 528 PM MDT, a severe thunderstorm was located 17 miles south of
Whitman, or 17 miles northeast of Arthur, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lena, Green Lake and Cogill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4174 10164 4190 10153 4182 10131 4174 10137
4174 10141 4170 10140 4165 10144 4170 10155
TIME...MOT...LOC 2328Z 298DEG 14KT 4179 10151
HAIL...1.00IN
WIND...<50MPH
$$
ET859
WWUS53 KLBF 022339
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
539 PM MDT SUN JUL 2 2017
NEC005-075-091-022349-
/O.EXP.KLBF.SV.W.0087.000000T0000Z-170702T2345Z/
Arthur NE-Grant NE-Hooker NE-
539 PM MDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND SOUTHWESTERN HOOKER COUNTIES WILL EXPIRE AT
545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Nebraska.
LAT...LON 4174 10164 4190 10153 4182 10131 4174 10137
4174 10141 4170 10140 4165 10144 4170 10155
TIME...MOT...LOC 2339Z 296DEG 17KT 4134 10224
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:01 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 2:01 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service North Platte NE 301 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 214 PM CDT Sun Jul 2 2017 Latest water vapor imagery shows a short wave trough extending roughly from western MT to UT with a ridge downstream across the Central High Plains into the Northern Plains. A stationary boundary is located at the surface across far northwest NEB to the Central Sandhills to north central NEB. Local radar display shows isolated thunderstorms developing near the boundary in Garfield and Wheeler counties. However, convection hasn't been that strong at this point with reflectivity cores peaking largely between 25-30 kft. Latest vis imagery shows outside of this area an enhanced cumulus field and growth between Broken Bow to Almeria to Ewing and upstream of there across portions of the central Sandhills. Latest SPC mesoanalysis shows moderate instability presently with very little inhibition across the NEB Panhandle into central NEB with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are expected to range from the mid 50s in far western NEB to lower 60s in north central NEB. Deep layer vertical wind shear (0-6 km) is presently only about 25 kts, however, it expected to increase to early evening peaking around 30-35 kts. As such, storms modes favored in development this afternoon and evening is primarily organized multicells, though some supercells cannot be ruled out. Damaging winds and large hail are the primary threats this afternoon and evening given characteristics of soundings. Wherein a dry sub-cloud layer is expected to be in place, ample DCAPE, decent mid-level lapse rates, and quantity of CAPE in the HGZ to favor larger hail growth. Initially concerns will be towards isolated to scattered thunderstorms development across the aforementioned boundary this afternoon into evening over the central Sandhills towards the Interstate 80 corridor. Then thunderstorm chances are tailored towards development upstream to our west. Storms that develop in the higher terrain are expected to then move eastward into the local forecast area. Of which, the greatest chances for this is over the southwest quad and northern NEB, the latter from development occurring in SD. Low temperatures should be on the mild side with clouds and elevated winds tonight. Cooler highs tomorrow. There is a marginal risk for thunderstorms as well. Details are a little harder to pinpoint given thunderstorms today and tonight will influence tomorrow. This spread in the forecast envelope is seen in deterministic guidance as well. While moderate instability is expected to be present with surface dew points similar to today, if not slightly higher in north central NEB more so towards the mid 60s, uncertainty exists in low-level forcing. The short wave trough will be moving from the Northern Plains to Central High Plains early tomorrow morning farther into the Northern/Central Plains Monday. Further, deep layer vertical wind shear should be weaker. As such, the risk for strong to severe thunderstorms is there but it's expected to be more isolated compared to today. .LONG TERM...(Monday night through Sunday) Issued at 214 PM CDT Sun Jul 2 2017 Monday night through Wednesday...The main forecast challenge will be the chance for thunderstorms Monday night through Tuesday, the Fourth of July. There are uncertainties in the timing of thunderstorm chances as models are not in agreement. The ECMWF has a trough coming across the rockies on Monday then pushing through western and central Nebraska Monday night. It then develops a small closed low across northern Kansas and moves it northeast on Tuesday. With this solution thunderstorms will be possible Monday night across western and north central Nebraska as the shortwave moves across and then a scattered chance of thunderstorms as the Low moves northeast out of north central Kansas. The GFS solution is slightly slower with the shortwave moving across and does not form a closed low until the system has moved east of the area on Wednesday with the low developing over Iowa. Tending to lean more to GFS solution at the moment. Confidence of thunderstorm development on Monday evening into Monday night lingering into early Tuesday morning is moderate as current thinking is the shortwave trough will act as the driving force to initiate storm development as modest instability will be available along with adequate moisture as dewpoints will be in the 50s and 60s with a southeasterly wind. As for Tuesday afternoon and evening confidence is low at this time for thunderstorm development as there will be weak forcing across the area. That being said the environment is unstable. 0 to 3 km most unstable CAPE is adequate with 3000j/kg across the northeast CWA. Isolated thunderstorms can not be ruled out especially across the eastern part of the CWA. Wednesday and Beyond...A ridge will develop and sit over the area bringing a warm dry airmass over the central US and minimal opportunities for rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 146 PM CDT Sun Jul 2 2017 Local radar display over the last hour shows the development of isolated convection across Garfield and Wheeler counties. Mostly clear skies prevail, except for a swath of diurnally driven clouds and aforementioned convection in the vicinity of a boundary that lies roughly w-e across the central Sandhills and across north central NEB. There are two areas of concern for thunderstorms this afternoon and evening. First, isolated to scattered thunderstorms are expected to develop along said boundary this afternoon. Any TSRA should then move southward. Second, additional development is expected upstream to our west that could move into the local forecast area, albeit there is lower confidence associated with it. Late tonight into tomorrow morning, the threat for thunderstorms will be confined more over north central NEB than western NEB. Outside of impacts from showers/thunderstorms, generally VFR conditions should prevail. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...ET
Hazardous weather outlook, Jul 2, 2:25 PM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Sun Jul 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered strong to severe thunderstorms are possible this afternoon and tonight across most of western Nebraska, mainly along and south of a line from Lisco to Ellsworth to Brownlee to Taylor. Thunderstorms that develop will be capable of producing large hail and damaging winds into the evening hours. A marginal risk for strong to severe thunderstorms exist elsewhere. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. There is a marginal risk for severe storms across the entire outlook area Monday afternoon and Monday night. A few storms will be strong and approach severe levels, with damaging wind and large hail possible. A marginal risk for severe thunderstorms exists on Tuesday as well, roughly east of a line from Wauneta to Eli. While storms are not expected to be as numerous as Tuesday, strong to severe storms are possible. Dry and hot conditions are expected to move into the area by mid week, lasting until Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of a line from O'Neill to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Local storm report, Jul 2, 4:33 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 28 WNW HYANNIS 42.15N 102.27W
07/02/2017 E1.00 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, Jul 2, 4:37 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 18 W HYANNIS 42.00N 102.11W
07/02/2017 M1.75 INCH GARDEN NE PUBLIC
&&
SJACOBSLocal storm report, Jul 2, 4:40 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 14 SW MULLEN 41.90N 101.24W
07/02/2017 E1.00 INCH HOOKER NE PUBLIC
&&
JGOMEZLocal storm report, Jul 2, 4:41 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 17 SW MULLEN 41.87N 101.28W
07/02/2017 E1.50 INCH HOOKER NE PUBLIC
PING PONG, GOLF BALL AND QUARTER SIZE HAIL COVERING THE
GROUND.
&&
JGOMEZLocal storm report, Jul 2, 4:50 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HAY SPRINGS 42.68N 102.69W
07/02/2017 M1.00 INCH SHERIDAN NE PUBLIC
&&
SJACOBSSpecial weather statement, Jul 2, 5:10 PM MDT, 6 minutes before
Special Weather Statement National Weather Service North Platte NE 510 PM MDT SUN JUL 2 2017 NEZ022-056-022345- Deuel NE-Garden NE- 510 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Lodgepole, or 15 miles northwest of Chappell, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Mount Vernon. This includes Interstate 80 in Nebraska between mile markers 78 and 82. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4136 10261 4129 10245 4109 10253 4109 10261 TIME...MOT...LOC 2309Z 293DEG 16KT 4127 10266 ET
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:41 PM MDT | Special Weather Statement | LBF | Frontier | 49 min |
| Jul 2, 1:58 PM MDT | Special Weather Statement | LBF | Garfield | 47 min |
| Jul 2, 2:11 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 49 min |
| Jul 2, 2:48 PM MDT | Special Weather Statement | LBF | Garfield | 42 min |
| Jul 2, 2:53 PM MDT | Special Weather Statement | LBF | Hooker | 52 min |
| Jul 2, 3:02 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 2, 3:09 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 51 min |
| Jul 2, 3:12 PM MDT | Special Weather Statement | LBF | Logan | 48 min |
| Jul 2, 3:27 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 28 min |
| Jul 2, 3:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 42 min |
| Jul 2, 3:43 PM MDT | Special Weather Statement | LBF | Logan | 47 min |
| Jul 2, 3:48 PM MDT | Special Weather Statement | LBF | Hooker | 42 min |
| Jul 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Logan, Thomas | 49 min |
| Jul 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 49 min |
| Jul 2, 4:03 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 2, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 48 min |
| Jul 2, 4:14 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 24 min |
| Jul 2, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 43 min |
| Jul 2, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 30 min |
| Jul 2, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 18 min |
| Jul 2, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 47 min |
| Jul 2, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 39 min |
| Jul 2, 4:52 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 23 min |
| Jul 2, 4:54 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 23 min |
| Jul 2, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Loup | 30 min |
| Jul 2, 5:07 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 38 min |
| Jul 2, 5:10 PM MDT | Special Weather Statement | LBF | Deuel | 35 min |
| Jul 2, 5:21 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 24 min |
| Jul 2, 5:26 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 34 min |
| Jul 2, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 62 min |
| Jul 2, 5:33 PM MDT | Special Weather Statement | LBF | Blaine | 42 min |
| Jul 2, 5:37 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 23 min |
| Jul 2, 5:47 PM MDT | Special Weather Statement | LBF | Lincoln | 43 min |
| Jul 2, 5:48 PM MDT | Special Weather Statement | LBF | McPherson | 27 min |
| Jul 2, 5:49 PM MDT | Tornado Warning | LBF | Custer | 26 min |
| Jul 2, 5:53 PM MDT | Special Weather Statement | LBF | Deuel | 37 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.